Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 16, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2016, 2:13 PM MST for Graham County, Greenlee County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2016, 2:13 PM MST (21:13 UTC)
- Expired
- Jul 27, 2016, 3:15 PM MST
- In force
- 62 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 153 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 2326 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691 WUUS55 KTWC 272113 SVRTWC AZC009-011-272215- /O.NEW.KTWC.SV.W.0016.160727T2113Z-160727T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 213 PM MST WED JUL 27 2016 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRAHAM COUNTY IN SOUTHEASTERN ARIZONA... WEST CENTRAL GREENLEE COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 315 PM MST * AT 213 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES WEST OF MORENCI...OR 13 MILES NORTHEAST OF SAFFORD...AND MOVING SOUTHWEST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... SAFFORD...THATCHER...PIMA...SOLOMON AND SWIFT TRAIL JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3317 10965 3302 10938 3267 10958 3290 10995 TIME...MOT...LOC 2113Z 038DEG 20KT 3299 10955 $$ LEINS
2 follow-up statements
915
WWUS55 KTWC 272140
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST WED JUL 27 2016
AZC011-272149-
/O.CAN.KTWC.SV.W.0016.000000T0000Z-160727T2215Z/
GREENLEE-
240 PM MST WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GREENLEE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED
OUT OF THE WARNING AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3309 10965 3296 10943 3267 10958 3290 10995
TIME...MOT...LOC 2139Z 038DEG 20KT 3287 10966
$$
AZC009-272215-
/O.CON.KTWC.SV.W.0016.000000T0000Z-160727T2215Z/
GRAHAM-
240 PM MST WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR CENTRAL GRAHAM COUNTY...
AT 239 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SAFFORD...MOVING SOUTHWEST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...PIMA...SOLOMON AND SWIFT TRAIL JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3309 10965 3296 10943 3267 10958 3290 10995
TIME...MOT...LOC 2139Z 038DEG 20KT 3287 10966
$$
LEINS301
WWUS55 KTWC 272213
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
313 PM MST WED JUL 27 2016
AZC009-272221-
/O.EXP.KTWC.SV.W.0016.000000T0000Z-160727T2215Z/
GRAHAM-
313 PM MST WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 315 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A WIND GUST TO 55 MPH WAS RECORDED AT THE SAFFORD AIRPORT. TO REPORT
WIND DAMAGE SUCH AS DOWNED TREES OR POWER POLES...CONTACT YOUR
NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE TUCSON.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT
UNTIL 345 PM MST FOR ANOTHER THUNDERSTORM IN SOUTHEAST GRAHAM COUNTY
INCLUDING HIGHWAY 70 NEAR THE GREENLEE COUNTY LINE.
LAT...LON 3309 10965 3296 10943 3267 10958 3290 10995
TIME...MOT...LOC 2200Z 038DEG 20KT 3287 10966
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:04 PM MST, 9 minutes earlier.
Area forecast discussion, Jul 27, 2:04 PM MST, 9 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 204 PM MST WED JUL 27 2016 .SYNOPSIS...Adequate moisture will provide scattered mainly afternoon and evening thunderstorms into this weekend. Perhaps some decrease in coverage will occur around Thursday. Expect hotter than average daytime temperatures through Thursday followed by moderating temperatures by early next week. && .DISCUSSION... Early afternoon radar and satellite imagery reveal developing convection along the Mogollon Rim, eastward through the White Mtns and into the Chiricahua's. Storms have been impressive on radar thus far but have been located in remote areas where ground truth is at a minimum. That being said, it would appear that conditions remain ripe for development across portions of the area through this evening. Full suite of 12z operational models and nearly all of the relevant ensemble guidance has completed. It would still appear that the large scale atmosphere is favorable for convection with the NAM, GFS, and ECMWF all indicating much higher than normal moisture across the area (this verifies well as this morning's 12z KTUS sounding showed 1.62in of precipitable water which is in the 95th percentile for late July) and MLCAPES anywhere from 500-1000 J/Kg. Convective allowing models including the HRRR/HRRRx/UofA WRFs and locally run WRF models all suggest convection will continue to develop in the mountains and be advected southwestward into the lower elevations through late afternoon. The HRRR/HRRRx has taken a bit more of an eastward shift with the line of storms vs. earlier runs but observational trends would suggest this may not be the case. I made some upward adjustments to PoPs earlier in the day and I still think these changes were warranted. Still thinking it could be a particularly active afternoon/evening across southeast Arizona. Confidence in how things will evolve west of Tucson has decreased slightly but still should warrant higher than normal PoPs. As is typically the case this time of year, how convection plays out today will directly influence how active it is tomorrow. Given the likelihood for storms today and the potential for a less than favorable atmosphere, storm coverage should be less on Thursday and that trend has already been reflected in the PoPs. Friday on the other hand should see a return of above normal moisture and modest instability. Some of the longer range hi-res models suggest Friday could be even more active than today and thus PoPs have been elevated for Friday afternoon and evening. Beyond that, it looks to be a favorable pattern through the weekend into next week. Temps will remain at or above normal through the end of the week but should retreat into the low/mid 90s this weekend into next week. && .AVIATION...VALID THRU 29/00Z. Isold to sctd -SHRA and -TSRA, mainly from KTUS E and S thu 28/08z. Brief wind gusts to 50 mph and MVFR conds psbl with stronger TSRA. Otherwise, sfc wind mainly less than 10 kts. Debris cloud cover above 10k ft agl btwn 29/08z and 29/16z with isold -shra/ts. Storms developing once again after 28/17z ovr the higher trrn and drifting SW in the valleys thru 29/00z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms will continue into early next week. Expect the storms this evening mainly south and east of Tucson. Afternoon temperatures will remain a bit warmer than average through Friday, then drop to near normal by early next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 27, 2:02 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 202 PM MST WED JUL 27 2016 AZZ509-510-272145- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW- 202 PM MST WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 245 PM MST... AT 201 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF MORENCI...OR 15 MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 25 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAFFORD...THATCHER...PIMA AND SOLOMON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3312 10967 3297 10938 3272 10957 3293 10988 TIME...MOT...LOC 2101Z 038DEG 20KT 3302 10954 LEINS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Jul 26, 5:38 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 26, 6:09 PM MST | Special Weather Statement | TWC | Cochise | 36 min |
| Jul 26, 6:26 PM MST | Special Weather Statement | TWC | Santa Cruz | 64 min |
| Jul 26, 7:29 PM MST | Blowing Dust Advisory | TWC | Pima, Santa Cruz | 43 min |
| Jul 26, 7:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Jul 26, 8:02 PM MST | Areal Flood Advisory | TWC | Pima | 58 min |
| Jul 26, 8:25 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 88 min |
| Jul 26, 9:28 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 27, 2:02 PM MST | Special Weather Statement | TWC | Graham | 43 min |
| Jul 27, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 59 min |
| Jul 27, 2:38 PM MST | Special Weather Statement | TWC | Greenlee | 52 min |
| Jul 27, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 46 min |
| Jul 27, 3:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 56 min |
| Jul 27, 3:34 PM MST | Severe Thunderstorm Warning | TWC | Graham | 30 min |
| Jul 27, 3:36 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Jul 27, 3:40 PM MST | Special Weather Statement | TWC | Cochise | 65 min |
| Jul 27, 4:01 PM MST | Special Weather Statement | TWC | Santa Cruz | 59 min |
| Jul 27, 4:11 PM MST | Blowing Dust Advisory | TWC | Cochise, Graham, Greenlee, Pinal | 49 min |
| Jul 27, 4:12 PM MST | Special Weather Statement | TWC | Cochise | 63 min |
| Jul 27, 4:15 PM MST | Special Weather Statement | TWC | 30 min | |
| Jul 27, 4:19 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 27, 4:28 PM MST | Special Weather Statement | TWC | Graham | 32 min |
| Jul 27, 4:32 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.